Click Here to
Subscribe
Breaking
News, Updates,
& More
Stay Up
to Date

Supportive Care

 CHICAGO—A risk stratification schema can be used to identify older patients who are at risk of grade 3 to 5 toxicity from chemotherapy. The schema includes risk factors based on cancer type, patient age, upfront dose of chemotherapy, the chemotherapeutic regimen used, and history of falling, among others, said Arti Hurria, MD.

“We wanted to develop a predictive model for tolerance to therapy in older adults with cancer,” she said.

SAN DIEGO—A program that calls for direct communication between interdisciplinary caregivers may help decrease falls in a hematology/oncology inpatient unit, according to data reported by Boston researchers.

Deborah O’Connor, RN, MS, CNML, at the Brigham and Women’s Hospital in Boston, and her colleagues presented the results of a falls prevention program that was “piloted” in a hematopoietic stem cell transplant (HSCT) unit at a tertiary academic teaching hospital.

A pilot program whereby oncology nurses telephone patients shortly after their hospital discharge helps improve patient satisfaction with the discharge process and discharge instructions, according to early results.

Mary Ann Long, MS, RN, OCN, at Roswell Park Cancer Institute (RPCI) in Buffalo, New York, and colleagues evaluated the effectiveness of discharge instructions in two groups of patients. One group had recently been discharged from the hospital after surgery for a gastrointestinal malignancy, and the other group had been discharged after treatment for leukemia.

NEW ORLEANS—A 2007 report by the Institute of Medicine (IOM) concluded that psychosocial issues created or exacerbated by cancer are “palpable, important, and potentially crippling” but can be effectively addressed by services and interventions. The report, Cancer Care for the Whole Patient: Meeting Psychosocial Health Needs, also acknowledged that appropriate psychosocial care is the “exception rather than the rule in cancer care today,” and a study by the Oncology Nursing Society (ONS) bore this out.

Chemotherapy-induced nausea and vomiting (CINV) remains common despite the availability of new antiemetic agents and the development of clinical guidelines by the American Society of Clinical Oncology, the National Comprehensive Cancer Network, and the Multinational Association of Supportive Care in Oncology.1-3 It is estimated that 70% to 80% of patients who receive chemotherapy experience CINV; approximately 10% to 44% experience anticipatory nausea and vomiting.

Page 20 of 20
Results 191 - 195 of 195